Kentucky, 2012

Damaging Winds in Kentucky, January 23, 2012

January 23, 2012 · NWS LMK · 17 events in 15 counties and zones

A strong squall line that developed along a line from Chicago to Louisiana during the evening hours on January 22nd continued across western and central Kentucky during the early morning hours. This slowly weakening line brought scattered wind damage west of Interstate 65 and isolated damage farther east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A strong squall line that developed along a line from Chicago to Louisiana during the evening hours on January 22nd continued across western and central Kentucky during the early morning hours. This slowly weakening line brought scattered wind damage west of Interstate 65 and isolated damage farther east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 22, 11:00 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jan 22, 11:00 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1200 AM EST MON JAN 23 2012

...Mesoscale Update...

Healthy squall line extends from central Illinois to extreme western
Kentucky and then on to near Memphis, TN. Extrapolating its current
motion would put storms into Dubois County, Indiana right around
06Z, right in line with our current forecast.

Still a few sources of uncertainty in how the night will unfold.
First is the fact that the southern part of the squall line is not
progressing toward central Kentucky very quickly. The northern end
of the line shows better forward speed but is heading mainly toward
central Indiana. Second, another line of storms extending from the
Land Between the Lakes to near Jackson, TN is gaining strength.
However, these storms are moving NNE and will likely be caught by
the main squall line. Also plenty of questions of when and if the
line will increase in forward speed, and whether the atmosphere will
destabilize enough to support surface-based storms over central
Kentucky.

That said, the environment is very dynamic and a line of strong
storms is headed our way. Best guess on timing remains 06Z for
Dubois County...08-09Z for the I-65 corridor, and 10-12Z for the
Bluegrass. The public will need to continue to monitor for possible
watches and/or warnings.

&&

.Short Term (Tonight and Monday)...

...Severe Weather Likely Tonight...

Severe event still looks likely tonight with potential to be
particularly hazardous since line of storms will move through during
the overnight. The public is urged to have a plan in place as well
as a way to receive warnings before they go to bed.

Surface low currently over central Kansas will move northeast to the
Quad Cities region by midnight with trailing cold front entering the
middle Mississippi River Valley. A line of strong and severe storms
will develop just west of the Mississippi River later this evening
and race eastward through the overnight. Thoughts on timing of the
line of storms entering the CWA have changed little over the past
six hours as mesoscale models as well as operational models seem to
agree on the 1 AM to 7 AM EST time frame. The line itself will
likely move through over a shorter time span, but will leave a wider
window to account for uncertainty in exact timing. More
specifically, areas west of I-65 should expect storms from the 1 AM
to 4 AM EST time frame, along the I-65 corridor around 3 or 4 AM
EST, and east of I-65 between 4 and 7 AM EST.

Thought has not really changed with respect to hazards either as
damaging winds will be the main threats, especially west of I 65.
Isolated tornadoes will also be possible as vertical and directional
shear indicate embedded supercells along with bowing segments. The
line of storms is expected to gradually weaken as it moves east of
I-65 and into a more stable environment although a severe weather
threat will likely still exist to our eastern border.

There are still limiting factors worth noting and watching. First of
all, instability will have to be acquired almost totally by
advective components as low and mid level cloud cover has held
strong today. This will yield marginal instability at best, which is
no surprise for a January Ohio Valley event. Plenty of forcing from
the negatively tilted mid level trough, the left exit region of a
100-120 knot upper level jet, and the front itself should compensate
for lack of instability. Also, low level cold air trapped by the
inversion has been delayed in getting scoured out and at least some
degree of a low level stable layer will exist through the event
which could limit how widespread damage occurs. Finally, have seen
scenarios in the past where environment is so sheared that storms
never really get organized. Just some things to consider, although
we will likely have the benefit of upstream reports to get a handle
on what we are facing before the line arrives.

Currently, temperatures are in the mid 40s north to upper 50s south
with low 50s dew points across our southern CWA. Temperatures will
likely continue to rise through the evening with dew points
increasing. Low level cloud cover has slowly eroded away from the
southeast to northwest as downsloping off the Appalachians on a
southeast wind helped. However, more mid level clouds have moved
back in. Will likely not see any additional breaks in the clouds
until the exit of the system late on Monday morning.

Cold front will move through by midday on Monday with temperatures
gradually falling through the mid 40s and precipitation quickly
exiting. Will have strong winds along and after frontal passage as a
look at time heights shows vertical theta surfaces reaching into the
40 knot range. Will visit potential for a wind advisory with later
forecast packages.

.Long Term (Monday night through Sunday)...

Surface high pressure will bring us much quieter weather at the
start of the long term and keep us dry into Wednesday morning.

For much of the long term period we will once again have a Desert
Southwest upper low that will head east across the southern U.S. and
may or may not phase with an upper trof moving from the Prairie
Provinces through the Great Lakes to New England.  In situations
like this earlier this season the GFS tended to be the better prog
with its habit of being a bit slower and more conservative than the
ECMWF.  Once again, with the latest data suite, the GFS is a little
slower than the ECMWF and we will lean toward the GFS solution.

So, it looks like an inverted surface trof will form from the Texas
coast to the windward side of the central Appalachians over the
course of the day on Wednesday.  Moisture will gradually spread
northeastward along this axis and reach the LMK CWA, at least in the
southwest, by Wednesday afternoon.  Precipitation should then become
widespread Wednesday night into Thursday, especially in Kentucky, as
the system slowly moves through the region.  Thursday night high
pressure comes in from the mid-Mississippi Valley to push the
precipitation out of our area.  At this time the entire period looks
to be plain rain for precip type.

Friday we sit between low pressure developing in the southeast U.S.
along the remnants of the old trof, and a weak cool front advancing
from the upper Plains.  Precip chances will be greater northwest and
southeast of our area, but we will still need some small POPs.  The
cool front moves through on Saturday, primarily dry thanks to high
pressure developing along the Gulf Coast, and then dry weather looks
on tap for Saturday night into Sunday.

Still no brutally cold air in the forecast, with highs in the 40s
and 50s and lows in the 20s and 30s as we approach the first of
February...though the weekend could be colder than currently progged
depending on the amount of upper troffing that is realized.

&&

.Aviation (06Z TAF Issuance)...

Squall line into IL/western KY will push east across Kentucky,
reaching BWG and SDF either side of 08Z, and making it into LEX
around 10Z depending on cold pool driven acceleration. Ahead of the
line, will initialize with LLWS as a 50 kt low-level jet slides
across the area. MVFR ceilings, but SDF and BWG are in the warm
sector with ceilings holding in fuel-alternate territory.

Have taken the best shot at the line, and narrowed it down to a
1-1.5 hour window. Visibilities will drop into IFR at least briefly
in the heaviest rain.

Will carry MVFR in the trailing stratiform through daybreak, with
the front coming through mid-morning. Behind the front conditions
improve to VFR, but strong boundary-layer mixing and a tight gradient
will crank SW winds up to a solid 20 kt, with gusts around 30 kt.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

Mesoscale........RAS
Short Term.......BJS
Long Term........13
Aviation.........RAS
Hazardous weather outlook, Jan 22, 11:41 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1241 AM EST MON JAN 23 2012

INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
240545-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-SPENCER KY-
NELSON KY-LARUE KY-BUTLER KY-EDMONSON KY-HART KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-
1241 AM EST MON JAN 23 2012 /1141 PM CST SUN JAN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL CROSS THE AREA
BEFORE DAYBREAK. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE
BEFORE 3 AM EST WEST OF INTERSTATE 65...AND BETWEEN 3 AM AND 5 AM
EST EAST OF INTERSTATE 65.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE.

KYZ035>037-039>043-046>049-054>057-064>067-075>078-081-082-240545-
FRANKLIN KY-SCOTT KY-HARRISON KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-WASHINGTON KY-MERCER KY-
JESSAMINE KY-CLARK KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-
GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
1241 AM EST MON JAN 23 2012 /1141 PM CST SUN JAN 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL MOVE THROUGH THE AREA BETWEEN 4 AM AND 7
AM EST. STRONG AND GUSTY WINDS ARE EXPECTED WITH THESE
STORMS...AND DAMAGING WINDS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TOWARD DAYBREAK.

40

In the hours before

Local storm report, Jan 22, 11:56 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1256 AM EST MON JAN 23 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1254 AM     TSTM WND GST     1 SE IRELAND            38.41N  86.99W
01/23/2012  E60 MPH          DUBOIS             IN   EMERGENCY MNGR

&&

EVENT NUMBER LMK1200099

RL

The radar

The Evansville,IN radar (KVWX), 79 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
January 23, 12:14 AM CST
Where
Hancock County, 1.09 mi W of Lewisport
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
37.930, -86.920

An amateur radio operator reported that a barn was destroyed along State Highway 334.

Thunderstorm Wind, Hancock

When
January 23, 12:14 AM CST
Where
Hancock County, Lewisport
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.930, -86.900

Local law enforcement reported that a storage building was destroyed. Roof damage was noted with a few nearby homes.

Thunderstorm Wind, Ohio

When
January 23, 12:19 AM CST
Where
Ohio County, 1.76 mi NE of Haynesville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.700, -86.750

Local amateur radio reported a tree down across State Highway 69.

Thunderstorm Wind, Logan

When
January 23, 12:35 AM CST
Where
Logan County, 1.3 mi ESE of Jerico
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
36.990, -86.950

Local law enforcement reported that a roof was removed from a mobile home. Sections of this roof struck several power lines, which were downed.

Thunderstorm Wind, Breckinridge

When
January 23, 12:37 AM CST
Where
Breckinridge County, 2.18 mi E of Cloverport
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.830, -86.590

The local emergency management reported that two trees were downed across roads in the county. One large tree fell across Holt Road 2 miles east of Cloverport. The other fell just west of Hardinsburg near the intersection of State Highways 144 and 992.

Thunderstorm Wind, Butler

When
January 23, 12:40 AM CST
Where
Butler County, Morgantown
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.220, -86.700

Local law enforcement reported that a few trees were downed across the county.

Thunderstorm Wind, Grayson

When
January 23, 1:12 AM CST
Where
Grayson County, 2.14 mi SSE of Leitchfield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.450, -86.290

Local law enforcement reported two trees downed just south of Leitchfield.

Thunderstorm Wind, Hardin

When
January 23, 2:15 AM EST
Where
Hardin County, 0.55 mi W of Rogersville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.820, -85.940

Several power outages developed near Ratcliff.

Thunderstorm Wind, Warren

When
January 23, 1:19 AM CST
Where
Warren County, Woodburn
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.830, -86.520

The Bowling Green media reported trees and power lines down in Woodburn.

Thunderstorm Wind, Simpson

When
January 23, 1:23 AM CST
Where
Simpson County, 1.31 mi ESE of Schweizer
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.660, -86.610

A Kentucky Mesonet site measured a 59 mph wind gust.

Thunderstorm Wind, Simpson

When
January 23, 1:23 AM CST
Where
Simpson County, 0.69 mi N of Franklin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.730, -86.570

Local media reported numerous power outages across the county.

Thunderstorm Wind, Jefferson

When
January 23, 2:25 AM EST
Where
Jefferson County, 0.88 mi NW of Okolona
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.140, -85.690

The Louisville media reported a downed power line and damaged power pole.

Thunderstorm Wind, Bullitt

When
January 23, 2:25 AM EST
Where
Bullitt County, 0.54 mi E of Brooks
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.070, -85.690

Local media reported some vehicle damage from downed trees.

Thunderstorm Wind, Allen

When
January 23, 1:42 AM CST
Where
Allen County, 1.11 mi W of Scottsville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.750, -86.200

Local law enforcement reported scattered trees down county-wide.

Thunderstorm Wind, Marion

When
January 23, 3:24 AM EST
Where
Marion County, 0.55 mi E of Penicks
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.570, -85.140

Law enforcement reported that one tree was downed near Riley.

Thunderstorm Wind, Boyle

When
January 23, 3:50 AM EST
Where
Boyle County, 0.88 mi NE of Parksville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -84.890

Emergency management reported a few trees down along Cross Pike near Parksville.

Thunderstorm Wind, Casey

When
January 23, 4:00 AM EST
Where
Casey County, 1.1 mi E of Liberty
Measured
52 kt (60 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.320, -84.930

The Casey County Road Dept reported several trees downed across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354645, 354656, 354653, 354644, 354652, 354651, 354655, 354643, 354658, 354640, 354642, 354641, 354648, 354647, 354646, 354654, 354657.